SEIZURES WITH ANTI-SEIZURE DRUG

  • Keerthana Brattiya Deparment of Pharmacology, Government Kilpauk Medical College, Chennai, Tamil Nadu, India
  • Bhuvaneshwari K Department of Pharmacology, PSG Institute of Medical Sciences and Research, Coimbatore, Tamil Nadu,

Abstract

This case study is to report and explore the etiology of a case of refractory seizures due to overdosage of phenytoin tablets. A case report from the Department of Neurology generated through voluntary adverse drug reaction (ADR)reporting stated phenytoin overdosage leading to refractory status epilepticus which did not respond to any of the antiepileptic drugs. A 33-year-old female patient with the history of consumption 15 tablets of phenytoin and a metal ring as part of a suicidal bid a month ago, presented with unconsciousness, persistent seizures, and gangrene of fingers. Magnetic resonance imaging showed generalized atrophic changes of the cerebrum and cerebellum. Electroencephalogram suggested multifocal onset status epilepticus. The patient did not respond to standard emergency treatment of status epilepticus with known antiepileptic drugs and was treated with thiopentone infusion under mechanical ventilation, which controlled her seizures as long as she was maintained under the infusion. Causality analysis using the World Health Organization scale categorizes this ADR as “possibleâ€, as the patient is a known case of seizure disorder with additional cerebral changes. Hence, the disease could have had an influence over the toxic reaction. To conclude, seizures are a rare complication of phenytoin. Seizures can be prevented by evaluating therapeutic plasma concentration of phenytoin. In this case, the patient was on chronic treatment, and due to intentional toxicity, she progressed to a refractory state of seizures. This could have occurred because of the unique kinetic profile of phenytoin, small therapeutic index, genetic variation in drug metabolizing enzymes, and saturated sodium channels.

Keywords: Phenytoin, Refractory seizures, Small therapeutic index, Zero order kinetics.

Author Biographies

Keerthana Brattiya, Deparment of Pharmacology, Government Kilpauk Medical College, Chennai, Tamil Nadu, India

Assistant professor,

Department of pharmacology,

Government kilpauk medical college,

Chennai 600010

Bhuvaneshwari K, Department of Pharmacology, PSG Institute of Medical Sciences and Research, Coimbatore, Tamil Nadu,

Pofessor &HOD 

Department of Pharmacology,

PSGIMSR,

Coimbatore

References

1. Livanaien M, Savolainen H. Side effects of phenobarbital and phenytoin during long-term treatment of epilepsy. Acta Neurol Scand Suppl 1983;97:49-67.
2. Hussein A, Abdulgalil A, Omer F, Eltoum H, Hamad A, El-Adil O, et al. Correlation between serum level of antiepileptic drugs and their side effects. Oman Med J 2010;25(1):17-21.
3. Sintenie JB, Tuinebreijer WE, Kreis RW, Breederveld RS. Digital gangrene after accidental intra-arterial injection of phenytoin (epanutin). Eur J Surg 1992;158(5):315-6.
4. McLean CR, Cheng KS, Clifton MA. Fatal case of accidental intra-arterial phenytoin injection. Eur J Vasc Endovasc Surg 2002;23(4):378-9. 5. Chow KM, Szeto CC. Cerebral atrophy and skull thickening due to chronic phenytoin therapy. CMAJ 2007;176(3):321-3.
6. Chaikin P, Adir J. Unusual absorption profile of phenytoin in a massive overdose case. J Clin Pharmacol 1987;27(1):70-3.
7. Craig S. Phenytoin poisoning. Neurocrit Care 2005;3(2):161-70.
8. Chua HC, Venketasubramanian N, Tjia H, Chan SP. Elimination of phenytoin in toxic overdose. Clin Neurol Neurosurg 2000;102(1):6-8.
9. McNamara JO. Pharmacotherapy of epilepsies. In: Brunton LL, Lazo JS, Parker KL, editors. Goodman and Gilman’s The Pharmacological Basis of Therapeutics. 11th ed. New York: McGraw-Hill; 2005. p. 501-25.
10. Koch-Weser J. The serum level approach to individualization of drug dosage. Eur J Clin Pharmacol 1975;9(1):1-8.
Statistics
369 Views | 388 Downloads
How to Cite
Brattiya, K., and B. K. “SEIZURES WITH ANTI-SEIZURE DRUG”. Asian Journal of Pharmaceutical and Clinical Research, Vol. 10, no. 12, Dec. 2017, pp. 3-5, doi:10.22159/ajpcr.2017.v10i12.21285.
Section
Case Study(s)